Subsys (Fentanyl Sublingual Spray) Overdose

Subsys Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Subsys is a powerful prescription pain medication. Subsys is a brand name, and the generic name is fentanyl sublingual spray. The active ingredient is the opioid fentanyl. Subsys is a Schedule II controlled substance. It comes with very specific prescribing guidelines to reduce the risk of addiction and dependence as well as other risks of fentanyl. Subsys should only be prescribed for breakthrough cancer pain in patients already receiving opioid treatment for ongoing pain. Subsys isn’t supposed to be used for acute or post-operative pain, nor is it supposed to be used in the emergency room. Subsys is sprayed directly into the mouth and absorbed through the membranes, so it acts very quickly. Even though Subsys is a controlled substance with certain prescribing regulations, it’s still misused. Since it is an opioid, some people may divert it from medical use, or it can even be improperly prescribed. Regardless of the situation, people might use it for the effects it can bring, such as euphoria. Fentanyl is one of the most powerful pharmaceutical opioids available. Most fentanyl products are estimated to be 50 to 100 times stronger than morphine, and Subsys is 100 times more potent. Before someone is prescribed Subsys, their physician should assess their history of potential substance misuse since it is such a high-risk drug.
Subsys (Fentanyl Sublingual Spray) Overdose
There is a black box warning about the potential for someone to overdose on Subsys. A patient can overdose on Subsys even when they’re opioid-tolerant and prescribed this medicine for the legitimate treatment of breakthrough cancer pain. The higher overdose risks occur if the drug is accessed by someone such as a child as well as in people who misuse it. There have been reported deaths of children who have accidentally ingested transmucosal immediate-release fentanyl products. The risk of a Subsys overdose is also high in people who aren’t opioid-tolerant, who have pre-existing respiratory problems or who use other central nervous system depressants. Other central nervous system depressants can include benzodiazepines, alcohol and prescription sleep aids. Having been in a detox program and experiencing recurrence of use is a risk factor for opioid overdoses as well.

When someone overdoses on Subsys, it can happen very quickly because of how the fentanyl is absorbed and distributed in the body. When someone takes Subsys, the fentanyl goes into their blood and then spreads throughout their body, binding to opioid receptors. Fentanyl affects systems that control breathing as well as sleeping. During an overdose, someone who has taken opioids will experience slow breathing, and it can ultimately stop altogether. Also, as this occurs, the heart rate will typically slow as well, and some people can experience a cardiac arrest when they overdose on opioids like fentanyl. Eventually, without medical care, systems of the body start to shut down, and the brain doesn’t have access to oxygen, which can cause permanent brain damage and death.

Since a Subsys overdose can happen so quickly, it can be difficult to notice overdose signs and symptoms until it’s too late. If even one of the symptoms below is seen, it’s essential to get emergency medical help right away. When people do survive an overdose from something like Subsys, it’s because there was someone near them who could get them immediate help. Some of the signs and symptoms of a Subsys overdose can include:

  • Extreme drowsiness
  • Confusion
  • Nodding off
  • Bluish-colored lips or fingernails
  • Snoring or gurgling sounds
  • Pinpoint pupils
  • Droopy muscles
  • Slurred speech
  • Loss of consciousness
  • Unresponsive
  • Unable to speak
  • Slow, shallow or erratic breathing
  • Vomiting
  • Limpness
  • Clamminess
  • A slow, erratic or nonexistent pulse

When someone overdoses on Subsys or any opioid, naloxone can be administered. Naloxone is an opioid overdose reversal drugs, and first responders administer it even if an opioid overdose is only suspected. Even if someone overdoses and is given naloxone, they still need medical care. There may be damage that occurs because of an overdose on something as strong as Subsys, so vitals may need to be monitored and steps taken to reverse the damage as much as possible.

Addiction is complex and multi-faceted, and it requires appropriate treatment. The Recovery Village can provide you with answers and information for yourself or a loved one about the next step you can take.

Subsys Overdose
How Would You Rate This Page?